Colorado, 2015

Tornadoes and Hail in Colorado, May 9, 2015

May 9, 2015 · NWS GLD · 7 events in 2 counties and zones

A supercell thunderstorm moved north from Kiowa into Cheyenne County producing several large tornadoes. No damage was reported with the tornadoes remaining over open country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A supercell thunderstorm moved north from Kiowa into Cheyenne County producing several large tornadoes. No damage was reported with the tornadoes remaining over open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 9, 1:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, May 9, 1:40 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT SAT MAY 9 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 240 PM MDT SAT MAY 9 2015

CURRENTLY MUCH OF THE FORECAST AREA (EXCEPT WESTERN FRINGE OF YUMA
COUNTY) REMAINS UNDER A LARGE AMOUNT OF DRY AIR ALOFT WHICH
DESPITE SOME CLEARING AND INCREASING INSTABILITY HAS DELAYED
THUNDERSTORM INITIATION.

LATEST RUC/18Z NAM/HRRR SUGGESTING NEXT SPOKE OF ENERGY TO EJECT
FROM PARENT UPPER LOW INTO SOUTHWEST PORTION OF THE AREA AROUND
23Z LIFTING NORTHEAST ACROSS THE AREA THROUGH MIDNIGHT. STRONG TO
SEVERE THUNDERSTORMS EXPECTED.

AFTER MIDNIGHT CENTER OF WOUND UP UPPER LOW MOVES NORTHEAST TOWARD
YUMA COUNTY WITH WRAPAROUND PRECIPITATION ACROSS THE NORTHWEST
1/2 OF THE AREA. DURING THE DAY SUNDAY UPPER LOW LIFTS INTO NORTH
CENTRAL NEBRASKA. WRAPAROUND PRECIPITATION WILL SLOWLY END FROM
SOUTH TO NORTH THROUGH THE DAY.

SNOW AND BLOWING SNOW EXPECTED IN THE 09Z-13Z OR 14Z TIMEFRAME
FROM NEAR WAUNETA TO STRATTON TO KIT CARSON COUNTY. ANY
ACCUMULATION SHOULD BE CONFINED TO GRASSY AREAS. ELSEWHERE WINDS
INCREASE FOR MANY WITH GUSTS TO 40 MPH POSSIBLE.

LOW TEMPERATURES TONIGHT RANGE FROM THE LOW 30S FOR FAR EASTERN
COLORADO TO AROUND 50 IN NORTON AND HILL CITY. HIGH TEMPERATURES
SUNDAY IN THE MID 40S WEST TO AROUND 60 HILL CITY.

REGARDING FROST/FREEZE HEADLINES. BASED ON CURRENT FORECAST NOT
QUITE HALF OF YUMA COUNTY AND TO A LESSER EXTENT KIT CARSON AND
CHEYENNE COUNTY COLORADO WOULD SEE FROST CONDITIONS...THIS IS ALSO
THE AREA I AM ANTICIPATING SNOW. SO FOR NOW WILL NOT ISSUE ANY
HIGHLITES. IF A GREATER AREA OF YUMA COUNTY GETS INTO THE LOW 30S
A FROST HEADLINE WOULD BE NEEDED.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 138 PM MDT SAT MAY 9 2015

QUIET WEATHER WILL RETURN TO THE FORECAST AREA BEGINNING SUNDAY
NIGHT AND LASTING THROUGH AT LEAST MID-DAY TUESDAY. DURING THIS TIME
FRAME...THE MAIN FORECAST CONCERN IS FROST/FREEZE POTENTIAL. FOR
SUNDAY NIGHT INTO MONDAY MORNING...THERE ARE A FEW FORECAST ASPECTS
THAT NEED TO BE RESOLVED. IN THE WAKE OF THE DEPARTING LOW PRESSURE
SYSTEM...GUSTY NORTHWEST WINDS SHOULD CONTINUE THROUGH THE NIGHT
UNDER CLEARING SKIES. THESE COMPETING FACTORS INTRODUCE UNCERTAINTY
INTO THE LOW TEMPERATURES FORECAST AND THUS FROST/FREEZE CONCERNS.
CURRENT FORECAST IS SIMILAR TO YESTERDAY'S RUN WITH LOW TEMPERATURES
DROPPING INTO THE MID 30S ALONG/WEST OF HIGHWAY 25 AND IN THE LOW
30S ALONG/WEST OF HIGHWAY 27. THERE MAY EVEN BE SOME UPPER 20S
OBSERVED OVER EAST COLORADO WITH COLD AIR ADVECTION PERSISTING.

FOR MONDAY NIGHT INTO TUESDAY MORNING...COLD LOW TEMPERATURES ARE
ONCE AGAIN FORECAST. THIS TIME...LIGHT WINDS ARE LIKELY IN ADDITION
TO CLEAR SKIES. THE LIGHT WINDS WILL BE THE RESULT OF A HIGH
PRESSURE CENTER PASSING DIRECTLY OVERHEAD. THESE ARE PRIME
CONDITIONS FOR EFFECTIVE RADIATIONAL COOLING AND RAPIDLY DROPPING
TEMPERATURES. CURRENT FORECAST PREDICTS LOW TEMPERATURES IN THE MID
30S GENERALLY NORTH OF INTERSTATE 70 WITH THE POTENTIAL FOR
OBSERVATIONS IN THE LOW 30S NEAR MCCOOK NEBRASKA AND NORTON KANSAS.

BEGINNING TUESDAY EVENING...SHOWER AND THUNDERSTORM CHANCES RETURN
ONCE AGAIN AS THE PATTERN SHIFTS FROM BRIEF SHORTWAVE RIDGING TO
ANOTHER DEEP LONGWAVE TROUGH OVER THE WESTERN UNITED STATES.
INITIALLY...MOST CONVECTIVE ACTIVITY REMAINS ALONG THE COLORADO
FRONT RANGE TUESDAY NIGHT INTO WEDNESDAY. A MORE PRONOUNCED
SHORTWAVE TROUGH ROTATES AROUND THE LONGWAVE TROUGH...EJECTING OVER
THE HIGH PLAINS WEDNESDAY EVENING. THIS SHOULD BRING A BETTER CHANCE
FOR STORMS BUT CHANCES FOR SEVERE STORMS ARE A LITTLE UNCERTAIN AS
MOISTURE RETURN AND THUS INCREASING INSTABILITY MAY BE LIMITED.

FOR THURSDAY AND BEYOND...A WET PATTERN LOOKS TO RESUME AS MOISTURE
AND INSTABILITY RETURN IN EARNEST OVER THE PLAINS. FORECAST
SOLUTIONS VARY WITH THE EVOLUTION OF THE WESTERN UNITED STATES
LONGWAVE TROUGH. IT APPEARS THERE WILL BE SOME SEVERE WEATHER
POTENTIAL...PARTICULARLY ON SATURDAY IF FORECAST ELEMENTS COME
TOGETHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1140 AM MDT SAT MAY 9 2015

KGLD...IFR/VLIFR CIGS EXPECTED FROM TAF ISSUANCE THROUGH 21Z WITH
WINDS FROM THE EAST GUSTING NEAR 30KTS. FROM 22Z-02Z CIGS IMPROVE
TO MVFR/POSSIBLY VFR RANGE AS THUNDERSTORMS EXPECTED TO MOVE
NEAR/OVER THE TERMINAL SCOURING OUT THE LOW LEVEL STRATUS.
THUNDERSTORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS AND
REDUCED VISIBILITIES IN HEAVY RAINFALL. WINDS EAST-SOUTHEAST
GUSTING 25-30KTS. WINDS SUBSIDE BELOW 12KTS IN THE 03Z-09Z
TIMEFRAME WITH LOW CIGS AND POSSIBLY SOME MIST/BR. FROM 10Z
THROUGH THE REST OF THE TAF PERIOD WINDS SHIFT TO THE NORTHWEST
AND GUST 25-30KTS. MVFR/IFR CIGS EXPECTED WITH RAIN SHOWERS OR
LIGHT RAIN GENERALLY NEAR/OVER THE TERMINAL.

KMCK...FROM TAF ISSUANCE THROUGH 19Z EXPECT A LINE OF
SHOWERS/THUNDERSTORMS TO MOVE ACROSS FROM THE SOUTHWEST. THIS WILL
LIKELY IMPROVE CIGS TO MVFR CATEGORY. WINDS FROM THE EAST GUSTING
NEAR 25KTS. 19Z-23Z WINDS CONTINUE TO GUST FROM THE EAST WITH
MVFR/IFR CIGS AND NO PRECIPITATION. 23Z-03Z SIMILAR WINDS AND THE
POSSIBILITY OF THUNDERSTORMS INCREASES...CIGS REMAIN IFR. WINDS
FALL BELOW 12KTS AROUND 08Z THEN BY 13Z BACK TO THE NORTHEAST NEAR
13KTS...CIGS REMAIN IFR. AROUND 15Z WINDS BACK TO THE WEST-
NORTHWEST GUSTING NEAR 25KTS WITH RAIN SHOWERS OVER THE TERMINAL.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...RRH
AVIATION...99
Hazardous weather outlook, May 9, 1:00 PM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT MAY 9 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
200 PM MDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AND AREAL
COVERAGE AS THE AFTERNOON PROGRESSES...CONTINUING INTO THE
EVENING. MOVEMENT WILL BE TO THE NORTHEAST. ALL MODES OF SEVERE
WEATHER REMAIN POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND
A FEW TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

SNOW IS EXPECTED AFTER MIDNIGHT GENERALLY WEST OF A LINE FROM NEAR
WAUNETA TO STRATTON TO KIT CARSON COLORADO. ANY ACCUMULATION WILL
LIKELY BE ON GRASSY SURFACES. NORTHWEST WINDS GUSTING 30 TO 40 MPH
WILL COMBINE WITH THE SNOW TO PRODUCE AREAS OF BLOWING SNOW. THIS
AREA WILL LIKELY SEE FROST CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SNOW AND BLOWING SNOW IS EXPECTED AN HOUR OR SO AFTER SUNRISE
SUNDAY MORNING. ANY ACCUMULATION WILL LIKELY BE ON GRASSY
SURFACES. THIS AREA WILL ALSO HAVE THE BEST CHANCE FOR FROST
CONDITIONS.

FROST IS POSSIBLE LATE SUNDAY NIGHT THROUGH EARLY MONDAY MORNING
GENERALLY ALONG AND WEST OF A TRENTON NEBRASKA TO LEOTI KANSAS
LINE.

FROST IS POSSIBLE AGAIN LATE MONDAY NIGHT THROUGH EARLY TUESDAY
MORNING NORTH OF A LINE FROM BENKELMAN TO HILL CITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING.

In the hours before

Special weather statement, May 9, 10:30 AM MST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1230 PM CDT SAT MAY 9 2015

KSZ002-014-015-028-029-091815-
LOGAN KS-GOVE KS-THOMAS KS-RAWLINS KS-SHERIDAN KS-
1230 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR GOVE...THOMAS...RAWLINS...WESTERN
SHERIDAN AND NORTHEASTERN LOGAN COUNTIES UNTIL 115 PM CDT...

AT 1229 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF BREWSTER
TO 6 MILES SOUTHWEST OF GOVE...AND MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLBY...OAKLEY...ATWOOD...GRAINFIELD...GRINNELL...PARK...GOVE...
LEVANT...REXFORD AND MCDONALD.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 46 AND
101.

LAT...LON 3870 10033 3870 10062 3958 10140 3980 10140
      4000 10104 3962 10074 3957 10074 3957 10070
      3885 10015
TIME...MOT...LOC 1729Z 231DEG 39KT 3951 10131 3888 10055

MK
Special weather statement, May 9, 2:17 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT SAT MAY 9 2015

COZ090-092200-
YUMA COUNTY CO-
317 PM MDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 400 PM MDT...

AT 317 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
HIGHLAND CENTER TO 9 MILES SOUTHEAST OF COPE...AND MOVING EAST AT 20
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
YUMA...WRAY...ECKLEY...KIRK...IDALIA...CLARKVILLE...ABARR...BEECHER
ISLAND...BONNY RESERVOIR AND JOES.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 208 AND 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTHEASTERN
COLORADO.

LAT...LON 4044 10211 3959 10214 3957 10227 3957 10277
      4044 10274
TIME...MOT...LOC 2117Z 251DEG 19KT 4041 10266 3960 10269

DR
Special weather statement, May 9, 3:04 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT SAT MAY 9 2015

COZ090-091-092245-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
404 PM MDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR YUMA AND NORTHEASTERN KIT CARSON
COUNTIES UNTIL 445 PM MDT...

AT 404 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF HOLYOKE
TO 14 MILES NORTH OF BETHUNE...AND MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WRAY...ECKLEY...ALVIN...BEECHER ISLAND...BONNY RESERVOIR...LAIRD...
KIRK...HALE...VERNON AND IDALIA.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 198 AND 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTHEASTERN
COLORADO...NORTHWESTERN KANSAS AND SOUTHWESTERN NEBRASKA.

LAT...LON 3944 10205 3944 10268 4041 10243 4044 10205
TIME...MOT...LOC 2204Z 271DEG 20KT 4035 10237 3951 10241

DR

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 tornado. Local standard time, as filed.

Tornado, Cheyenne

When
May 9, 4:00 PM MST to 4:06 PM MST
Where
Cheyenne County, 14.47 mi S of Firstview to 8.05 mi S of Firstview
Rating
EF0
Path length
6.88 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
38.613, -102.572

A large tornado crossed from Kiowa County into southern Cheyenne County.

Tornado, Cheyenne

When
May 9, 4:20 PM MST to 4:23 PM MST
Where
Cheyenne County, 8.02 mi S of Firstview to 5.96 mi S of Firstview
Rating
EF0
Path length
2.07 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
38.704, -102.518

An intermittent needle tornado reached the ground four times over the course of several minutes. no damage was observed.

Hail, Cheyenne

When
May 9, 4:26 PM MST
Where
Cheyenne County, 2.15 mi E of Firstview
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.820, -102.490

Tornado, Cheyenne

When
May 9, 4:35 PM MST to 4:38 PM MST
Where
Cheyenne County, 2.71 mi SSE of Firstview to 1.66 mi SSE of Firstview
Rating
EF0
Path length
1.04 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
38.783, -102.512

Tornado on the ground intermittently, with no damage reported.

Hail, Kit Carson

When
May 9, 5:14 PM MST
Where
Kit Carson County, 15.4 mi SE of Bethune
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.070, -102.270

Hail, Kit Carson

When
May 9, 5:30 PM MST
Where
Kit Carson County, 9.67 mi S of Burlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.160, -102.270

Hail, Kit Carson

When
May 9, 5:47 PM MST to 5:52 PM MST
Where
Kit Carson County, 2.82 mi S of Burlington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.260, -102.280

Spotter reported 1.25 inch hail covering the ground.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573065, 573066, 575717, 573067, 575718, 575719, 575720.